Tags

Type your tag names separated by a space and hit enter

Cardiac sodium channel blockade after an intentional ingestion of lacosamide, cyclobenzaprine, and levetiracetam: Case report.
Clin Toxicol (Phila). 2015 Jul; 53(6):565-8.CT

Abstract

CONTEXT

Lacosamide treats partial seizures by enhancing slow inactivation of voltage-gated sodium channels. The described cardiac toxicity of lacosamide in the literature to date includes atrioventricular blockade (PR prolongation), atrial flutter, atrial fibrillation, sinus pauses, ventricular tachycardia and a single cardiac arrest. We report a second case of cardiac arrest following an intentional lacosamide overdose.

CASE DETAILS

A 16 year-old female with a seizure disorder was found unresponsive in pulseless ventricular tachycardia after intentionally ingesting 4.5 g (76 mg/kg) lacosamide, 120 mg (2 mg/kg) cyclobenzaprine and an unknown amount of levetiracetam. Exact time of ingestion was unknown. Her initial electrocardiogram (ECG) demonstrated sinus tachycardia at 139 beats per minute, QRS duration 112 ms, and terminal R-wave in lead aVR > 3 mm. Despite treatment with 150 mEq of sodium bicarbonate, she had persistent EKG findings eight hours after presentation. Her serum lacosamide concentration nine hours after presentation was elevated at 22.8 μg/mL, while serum cyclobenzaprine concentration was 16 ng/mL (therapeutic: 10-30 ng/mL), and serum levetiracetam concentration was 22.7 μg/mL (therapeutic: 12-46 μg/mL). On hospital day three, ECG demonstrated resolution of the terminal R-wave with QRS of 78 ms. The patient recovered without physical or neurologic sequelae.

DISCUSSION

The patient's lacosamide, cyclobenzaprine and levetiracetam overdose was associated with QRS prolongation and terminal right axis deviation--suggesting sodium channel blockade as a likely etiology for her cardiac arrest. Cyclobenzaprine has potential for sodium channel blockade and ventricular dysrhythmias although cardiac toxicity due to cyclobenzaprine alone is rare. The combination of cyclobenzaprine with lacosamide may have resulted in cardiovascular collapse. In conclusion, overdose of lacosamide combined with therapeutic concentrations of sodium channel blocking xenobiotics may cause cardiac conduction delays and cardiac arrest.

Authors+Show Affiliations

Department of Emergency Medicine, Denver Health and Hospital Authority , Denver, CO , USA.No affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

25951877

Citation

Chua-Tuan, Jenny L., et al. "Cardiac Sodium Channel Blockade After an Intentional Ingestion of Lacosamide, Cyclobenzaprine, and Levetiracetam: Case Report." Clinical Toxicology (Philadelphia, Pa.), vol. 53, no. 6, 2015, pp. 565-8.
Chua-Tuan JL, Cao D, Iwanicki JL, et al. Cardiac sodium channel blockade after an intentional ingestion of lacosamide, cyclobenzaprine, and levetiracetam: Case report. Clin Toxicol (Phila). 2015;53(6):565-8.
Chua-Tuan, J. L., Cao, D., Iwanicki, J. L., & Hoyte, C. O. (2015). Cardiac sodium channel blockade after an intentional ingestion of lacosamide, cyclobenzaprine, and levetiracetam: Case report. Clinical Toxicology (Philadelphia, Pa.), 53(6), 565-8. https://doi.org/10.3109/15563650.2015.1040157
Chua-Tuan JL, et al. Cardiac Sodium Channel Blockade After an Intentional Ingestion of Lacosamide, Cyclobenzaprine, and Levetiracetam: Case Report. Clin Toxicol (Phila). 2015;53(6):565-8. PubMed PMID: 25951877.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Cardiac sodium channel blockade after an intentional ingestion of lacosamide, cyclobenzaprine, and levetiracetam: Case report. AU - Chua-Tuan,Jenny L, AU - Cao,Dazhe, AU - Iwanicki,Janetta L, AU - Hoyte,Christopher O, Y1 - 2015/05/08/ PY - 2015/5/9/entrez PY - 2015/5/9/pubmed PY - 2015/8/25/medline KW - Cardiac arrest KW - Lacosamide KW - Sodium channel blockade SP - 565 EP - 8 JF - Clinical toxicology (Philadelphia, Pa.) JO - Clin Toxicol (Phila) VL - 53 IS - 6 N2 - CONTEXT: Lacosamide treats partial seizures by enhancing slow inactivation of voltage-gated sodium channels. The described cardiac toxicity of lacosamide in the literature to date includes atrioventricular blockade (PR prolongation), atrial flutter, atrial fibrillation, sinus pauses, ventricular tachycardia and a single cardiac arrest. We report a second case of cardiac arrest following an intentional lacosamide overdose. CASE DETAILS: A 16 year-old female with a seizure disorder was found unresponsive in pulseless ventricular tachycardia after intentionally ingesting 4.5 g (76 mg/kg) lacosamide, 120 mg (2 mg/kg) cyclobenzaprine and an unknown amount of levetiracetam. Exact time of ingestion was unknown. Her initial electrocardiogram (ECG) demonstrated sinus tachycardia at 139 beats per minute, QRS duration 112 ms, and terminal R-wave in lead aVR > 3 mm. Despite treatment with 150 mEq of sodium bicarbonate, she had persistent EKG findings eight hours after presentation. Her serum lacosamide concentration nine hours after presentation was elevated at 22.8 μg/mL, while serum cyclobenzaprine concentration was 16 ng/mL (therapeutic: 10-30 ng/mL), and serum levetiracetam concentration was 22.7 μg/mL (therapeutic: 12-46 μg/mL). On hospital day three, ECG demonstrated resolution of the terminal R-wave with QRS of 78 ms. The patient recovered without physical or neurologic sequelae. DISCUSSION: The patient's lacosamide, cyclobenzaprine and levetiracetam overdose was associated with QRS prolongation and terminal right axis deviation--suggesting sodium channel blockade as a likely etiology for her cardiac arrest. Cyclobenzaprine has potential for sodium channel blockade and ventricular dysrhythmias although cardiac toxicity due to cyclobenzaprine alone is rare. The combination of cyclobenzaprine with lacosamide may have resulted in cardiovascular collapse. In conclusion, overdose of lacosamide combined with therapeutic concentrations of sodium channel blocking xenobiotics may cause cardiac conduction delays and cardiac arrest. SN - 1556-9519 UR - https://www.unboundmedicine.com/medline/citation/25951877/Cardiac_sodium_channel_blockade_after_an_intentional_ingestion_of_lacosamide_cyclobenzaprine_and_levetiracetam:_Case_report_ L2 - http://www.tandfonline.com/doi/full/10.3109/15563650.2015.1040157 DB - PRIME DP - Unbound Medicine ER -